Jump to content
CrazyBoards.org

saoirse

Has Lamictal caused these symptoms in anyone else?

Recommended Posts

Posted (edited)

I started Lamictal a little over a week ago and have been feeling strange the past few days and was wondering if anyone could let me know their experiences with it. It's 6 AM and I've only slept an hour or two and I feel uncomfortably wired - I can't remember the last time I felt like this. I keep switching between feeling anxious/fearful/seeing connections in things around me and feeling euphoric. It's very weird because it keeps switching between the fearfulness/euphoria. I feel painfully awake at this point and have no idea what's going on. I was on Lithium before but it made me too ill (constant vomiting). I really don't want to tell anyone I know about this because I've been doing very well. I just want to ride it out but I don't know if it's the Lamictal or not. 

The thing is that I was on Lamictal a long time ago - like, eight years ago - and did fine on it. I remember feeling great while I was on it, actually. I was hoping it would do the same this time around. I feel laser-focused and uncomfortably awake yet I can't calm down and be productive. I feel like this has to be the Lamictal. Also I've noticed that I've begun to obsess about certain things/people (famous celebrities) and it's almost like an ADHD type of fixation and I have no idea what's happening but I know I'm annoying my friends with talking about it constantly. Colors are also incredibly bright and vivid. I feel like I'm on stimulants or something but this is definitely not "fun" for the most part.

I can't go back on lithium because it makes me too sick and Depakote had too many side effects so I'm hoping this isn't the Lamictal. I keep trying to ask my doctor if I can just be on the Abilify but he wants me on a mood stabilizer too for some reason. I just want to stop worrying about my meds and wondering if they're making life harder for me. 

 

 

edit: And I know I'm not losing my train of thought and I have awareness that I feel strange so I don't think I'm "losing it" in any sense, but I'm becoming afraid that this lack of sleep is going to continue and I'm going to get seriously paranoid when it does. I really don't want to deal with the fear, I have things I have to get done. 

edit 2: I honestly feel as if I took some kind of illicit drug in the past few days without knowing it. Yesterday I had a cup of coffee and blamed the euphoria on it but the euphoria keeps coming back. 

Edited by saoirse
added details

Share this post


Link to post
Share on other sites

I got something similar for the titration period then it stooped and I found Lamictal to be side effect free. Anytime I changed dosage the same side effect came back for a few days then stopped. You have got to get through the titration period before you judge Lamictal.

  • Like 1

Share this post


Link to post
Share on other sites

I also got some similar side effects with lamotrigine (Lamictal), mostly just the feeling wired and feeling anxious though, not so much the euphoria. I also had some rashes and bad acne breakouts. At 100 mg, I felt pretty euphoric after thing settled down, at 200 mg I felt very STABLE, something I hadn't experienced at theretofore at that point in life. 400 mg was just too much... everything was a shade of gray, no black and white or color... seemingly. I was totally flat, no more improvement in mood... So TL;DR: the side effects will go away (except some like skin rashes and acne if they happen), 100 mg may be stimulating, 200 mg stabilizing, 400 mg flattening (for me). 

I agree with what @notloki said, give Lamictal a chance until you get to your "target dose," whatever that may be, and take it for a little while, before you judge Lamictal. (Unless you get the SJS rash of course...)

Share this post


Link to post
Share on other sites

I have taken Lamictal for 18 years and I can’t remember if it energized me at first. If it did, the effect faded because now I take it at night.

You usually have to take a mood stabilizer when you have Schizoaffective because the mood component of the illness is just as dangerous as the psychosis. Psychosis also worsens when you are suffering mood symptoms like mania or depression. So the mood has to be treated and most people who have this diagnosis take both anti-psychotics and a mood stabilizer. 

Share this post


Link to post
Share on other sites

Wow, thank you so much guys your responses - they're making me feel a lot better. I'll stick with the Lamictal and see if it helps.

Share this post


Link to post
Share on other sites

It made me feel really, really weird when I first started it - very spacey, anxious, disconnected, fearful, other weirdnesses. That went away and hasn't come back, and it has been 9 years or so.

  • Like 1

Share this post


Link to post
Share on other sites
10 hours ago, 0112358 said:

It made me feel really, really weird when I first started it - very spacey, anxious, disconnected, fearful, other weirdnesses. That went away and hasn't come back, and it has been 9 years or so.

Thanks for letting me know - I'm sorry you guys had  to go through this too! But I am glad I'm not the only one.

Share this post


Link to post
Share on other sites

I think I’ve taken lamictal for 15 years now. I am trying to remember the start up. I remember my pdoc at the time saying it would help calm me and help me sleep. Well it didn’t. I had to be put on a sedating AAP in the hospital to calm my butt down. But once I got to 200 and then 300 mg of lamictal it was smooth sailing. I’ve never had a problem with it at this higher dose. So I hope you can get to a dose your dr wants you to be at and then things will settle down. It wouldn’t hurt to call your dr though and maybe get a sedating PRN or something to help with the start up effects of lamictal? Just an idea to ask your dr about. And a good idea to keep your dr in the loop.

Share this post


Link to post
Share on other sites
Posted (edited)

I've been on Lamictal consistently for 4 years now (and was on it over a decade ago as monotherapy). The titration is weird for a lot of people - but i never had any kind of abrupt change of mood or energy level. No fatigue or insomnia...

The only noticeable thing i had in the first several weeks was like a feeling that my head/brain/ears were being stuffed with cotton. Like a "muffled" sort of feeling. I felt like it calmed down my brain...at 75mg, i felt the calming benefits even more (along with extreme skin sensitivity and itchiness that went away, thank god).

What's interesting is many of the titration effects that people describe here (feeling very spacey, anxious, disconnected, fearful, other weirdness) I had when I accidentally missed 2 days of doses. I became really overstimulated, vigilant, dizzy and sort of panicked. Even had some balance issues. I worry about ever having to withdraw from it!

Wait it out for awhile, it could take time for things to settle. And def keep your pdoc informed if you are struggling with sleep. Lack of sleep is a major trigger for psychosis/mania.

Edited by Blahblah

Share this post


Link to post
Share on other sites

Hi there. I started taking it over 20 years ago and still do. It gave me vertigo at the beginning, but that only lasted a few days. If you are concerned, it is worth talking to whomever prescribed it to you. It might be about titrating more slowly, but discuss it with the doctor. I hope that it works out for you.

Share this post


Link to post
Share on other sites

When I first started it I became hypomanic or seemed like it. No sleep and hyper sexual. That went away when I started Seroquel and the combo kept me very stable for a year or two.

Share this post


Link to post
Share on other sites

I can definitely +1 the anxiety feeling of both starting AND stopping Lamictal. Going up is always a challenge on the first few dose hops. I felt like 25mg and 50mg were difficult jumps. 100mg wasn't so bad, and beyond that the dose changes were more tolerable. However, yes the Lamictal titration is rocky. If it's going to work for you though, it will likely do so with little to no side effects. The only side effect I had from it after the titration period that didn't really go away with time was issues with word recall.

Definitely should continue up if you can handle it. However, if you haven't tried it yet and you don't plan on having any children, Depakote is actually a wonderful option. More tolerable than lithium in my experience. Lithium made me feel downright ill. Depakote makes me feel like I can sit still for a moment and be calm. It's really nice.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...